Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

March 31, 2021Coahoma County, Mississippi

NWS Memphis, TN issued this special weather statement at Mar 31, 2021, 3:16 AM CDT for Coahoma County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 3:16 AM CDT (08:16 UTC)
Expired
Mar 31, 2021, 3:45 AM CDT
In force
29 min
Issued by
NWS Memphis, TN

County Coahoma County, MS

The radar

The Memphis radar (KNQA), 151 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS84 KMEG 310816
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
316 AM CDT Wed Mar 31 2021
 
MSZ010-011-020-310845-
Coahoma MS-Tallahatchie MS-Quitman MS-
316 AM CDT Wed Mar 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 AM CDT
FOR...

Southeastern Coahoma County in northwestern Mississippi...
Northwestern Tallahatchie County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...

At 316 AM CDT...a strong thunderstorm producing winds to 50 mph was 
located 7 miles south of Sherard, or 9 miles southwest of 
Clarksdale, moving east at 50 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Coahoma...northwestern Tallahatchie and
southwestern Quitman Counties should monitor this storm closely.

LAT...LON 3421 9076 3423 9024 3398 9025 3399 9066
      3412 9066 3412 9077
TIME...MOT...LOC 0816Z 271DEG 46KT 3411 9071 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Mar 30, 11:07 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 30, 11:07 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1107 PM CDT Tue Mar 30 2021

.UPDATE... /issued 1017 PM CDT Tue Mar 30 2021/

Showers and thunderstorms continue to move through West Tennessee
and North Mississippi. The line that has developed is ahead of
pre-frontal trough. The main cold front has pushed through West
Plains, Missouri and Mountain Home, Arkansas. The front should be
pushing into Northeast Arkansas by midnight. The 00Z HRRR shows
some redevelopment of showers ahead of the front as it pushes into
Northeast Arkansas. Thunderstorms will likely occur along the
front as it approaches the Mississippi River. Can't rule out a few
storms becoming strong to severe, but main threat will be from
flash flooding especially east of the Mississippi River. Current
forecast has a good handle. No updates are expected.

KRM

&&

.DISCUSSION.../issued 345 PM CDT Tue Mar 30 2021/

Water vapor analysis indicates an upper-level jet streak moving
across the Ozarks this afternoon. This jet is located just
downstream of a deep trough over the central CONUS. Southerly
winds have increased across the CWA with dewpoints mainly in the
40s and 50s. However, the juicier air is right on the doorstep
with dewpoints in the mid/upper 60s just to our south. Large scale
ascent will continue to increase across the Mid-South overnight
as this trough approaches. Deep warm advection will promote the
development of additional showers and thunderstorms across the
region overnight.

Instability is beginning to nose into the Mid-South across the
delta with MUCAPE near 500 J/kg. We did see a few lightning
strikes in the Memphis area over the past hour to corroborate the
mesoanalysis. Short-term model progs continue to increase
instability this evening into the early morning hours, albeit
only into the 500-1000 J/kg range. Deep-layer shear is weaker than
we have seen in recent events but is still likely strong enough
to help maintain organized storms throughout the night.
Precipitable water is approaching 1.5" across the area and there
is a potential for some training convection overnight. Given this
threat and the antecedent soil conditions, a Flash Flood Watch was
issued for areas mainly south of I-40 and east of I-55.
Widespread amounts of 1-2" are expected with localized higher
amounts. HREF probability matched mean fields suggest pockets of
3-4" are possible.

A cold front will move across the area overnight, pushing the
moist, unstable air back to the south. Storms are expected to
line up along this boundary but shear vectors are largely parallel
to the boundary and should limit the intensity of this line. That
said, some damaging wind gust are possible, as is a brief spin-up
should any kinks develop within the line. Some elevated shower
activity will continue through the morning hours as the trough
axis moves across the area, but additional rainfall by this time
will remain generally light.

Dry weather is expected Wednesday night through early next week as
a ridge translates across the central CONUS. Temperatures will
be well below normal for early April and frost/freeze conditions
are likely. A light freeze (and widespread frost) is expected
Thursday morning with a more widespread freeze expected Friday
morning. Some areas will likely experience a hard freeze during
this time. A Freeze Watch or Warning will likely be issued
tonight. Otherwise, expect moderating temperatures over the
weekend with 70s returning by early next week. The next chance of
rain doesn't look to come into play until perhaps Tuesday.

MJ

&&

.AVIATION...

06Z TAF Set

SHRAs and a few TSRAs will continue to push through the region
overnight ahead of cold front. Winds will switch to the NW and
eventually NNE behind the front. Speeds will increase to 12-20 KTS
sustained with higher gusts. Some low level wind shear from the
north will also occur at KJBR and KMEM through the morning. CIGS
will gradually improve over the course of the day. Expect all TAF
sites to be VFR by 19Z. Winds will gradually diminish after 00Z.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Wednesday morning for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
     Pontotoc-Prentiss-Tippah-Tishomingo-Union.

TN...Flash Flood Watch through Wednesday morning for Benton TN-
     Carroll-Chester-Decatur-Fayette-Hardeman-Hardin-Henderson-
     Madison-McNairy.

&&
Hazardous weather outlook, Mar 30, 6:41 PM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
641 PM CDT Tue Mar 30 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-010145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
641 PM CDT Tue Mar 30 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a Marginal Risk of severe thunderstorms tonight across
the entire Mid-South. Large hail and damaging winds will be
primary threat, accompanied by a secondary threat of short-lived
tornadoes. Locally heavy rainfall is also possible. A Flash Flood
Watch has been issued for portions of West Tennessee and Northeast
Mississippi.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost is possible Thursday morning, with widespread frost
possible Friday morning. Frost advisories will likely be needed.

Freezing temperatures are likely for rural parts of west
Tennessee and eastern Arkansas on Thursday morning. Freezing
temperatures are possible across the entire Mid-South Friday
morning. A freeze warning may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Special weather statement, Mar 30, 9:25 PM CDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
925 PM CDT Tue Mar 30 2021

MSZ001>003-TNZ089-090-310315-
Marshall MS-DeSoto MS-Benton MS-Hardeman TN-Fayette TN-
925 PM CDT Tue Mar 30 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 PM CDT
FOR...

Northern Marshall County in northwestern Mississippi...
East central DeSoto County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Southwestern Hardeman County in western Tennessee...
Southern Fayette County in western Tennessee...

At 925 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Byhalia, or 11
miles southeast of Olive Branch, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Marshall...east central DeSoto...northern
Benton...southwestern Hardeman and southern Fayette Counties should
monitor this storm closely.

LAT...LON 3477 8971 3494 8978 3500 8966 3499 8965
      3500 8964 3526 8909 3484 8905
TIME...MOT...LOC 0225Z 251DEG 33KT 3489 8966

SJM
Special weather statement, Mar 30, 10:26 PM CDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
1026 PM CDT Tue Mar 30 2021

TNZ091-092-310415-
McNairy TN-Hardin TN-
1026 PM CDT Tue Mar 30 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 PM CDT
FOR...

McNairy County in western Tennessee...
Hardin County in western Tennessee...

At 1026 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Selmer, moving east
at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in McNairy and Hardin Counties should monitor this storm
closely.

LAT...LON 3504 8867 3530 8869 3538 8819 3539 8816
      3538 8812 3540 8809 3541 8805 3539 8803
      3537 8803 3537 8801 3535 8800 3533 8802
      3530 8802 3529 8799 3504 8799
TIME...MOT...LOC 0326Z 258DEG 34KT 3516 8858

SJM
Local storm report, Mar 31, 1:19 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
119 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND DMG     VARDAMAN                33.88N  89.18W
03/31/2021                   CALHOUN            MS   LAW ENFORCEMENT

            REPORTS OF DAMAGE TO SCHOOL BUILDING AND SEVERAL BUSES.
            THERE ARE NUMEROUS POWER POLES DOWN IN VARDAMAN AND A
            REPORT OF A TREE ON A HOUSE.

&&

TLSJR
Local storm report, Mar 31, 2:45 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND DMG     HATLEY                  33.98N  88.42W
03/31/2021                   MONROE             MS   911 CALL CENTER

            POWER LINES DOWN ON HATLEY AND SOUTH HATLEY ROADS. TIME
            IS RADAR ESTIMATED.

&&

AC3
Local storm report, Mar 31, 2:54 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
254 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     TSTM WND DMG     2 E HATLEY              33.98N  88.38W
03/31/2021                   MONROE             MS   911 CALL CENTER

            TREES DOWN ON WEAVER CREEK ROAD. ALSO REPORTS OF
            DEBRIS. TIME IS RADAR ESTIMATED.

&&

AC3
Special weather statement, Mar 31, 3:16 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
316 AM CDT Wed Mar 31 2021

MSZ010-011-020-310845-
Coahoma MS-Tallahatchie MS-Quitman MS-
316 AM CDT Wed Mar 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 AM CDT
FOR...

Southeastern Coahoma County in northwestern Mississippi...
Northwestern Tallahatchie County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...

At 316 AM CDT...a strong thunderstorm producing winds to 50 mph was
located 7 miles south of Sherard, or 9 miles southwest of
Clarksdale, moving east at 50 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Coahoma...northwestern Tallahatchie and
southwestern Quitman Counties should monitor this storm closely.

LAT...LON 3421 9076 3423 9024 3398 9025 3399 9066
      3412 9066 3412 9077
TIME...MOT...LOC 0816Z 271DEG 46KT 3411 9071

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:50 PM CDTAreal Flood AdvisoryMEGDeSoto, Tunica3 hr
Mar 30, 7:56 PM CDTFlash Flood WarningMEGDeSoto3 hr
Mar 30, 9:30 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall45 min
Mar 30, 9:54 PM CDTFlash Flood WarningMEGBenton, DeSoto, Marshall, Tate, Tunica3 hr
Mar 30, 11:40 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw50 min
Mar 31, 12:17 AM CDTTornado WarningMEGCalhoun, Chickasaw28 min
Mar 31, 12:27 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Monroe, Pontotoc, Yalobusha3 hr
Mar 31, 12:41 AM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe49 min
Mar 31, 12:52 AM CDTTornado WarningMEGChickasaw, Lee, Monroe10 min
Mar 31, 1:01 AM CDTSevere Thunderstorm WarningMEGMonroe14 min
Mar 31, 1:24 AM CDTSevere Thunderstorm WarningMEGItawamba, Monroe51 min
Mar 31, 1:53 AM CDTTornado WarningMEGMonroe22 min
Mar 31, 2:24 AM CDTFlash Flood WarningMEGMonroe3 hr
Mar 31, 3:26 AM CDTSpecial Weather StatementMEGPanola34 min
Mar 31, 3:46 AM CDTAreal Flood WarningMEGChickasaw108 min
Mar 31, 3:49 AM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola41 min
Mar 31, 4:12 AM CDTSpecial Weather StatementMEGYalobusha33 min
Mar 31, 4:30 AM CDTSpecial Weather StatementMEGUnion45 min
Mar 31, 4:43 AM CDTSpecial Weather StatementMEGCalhoun, Pontotoc32 min
Mar 31, 5:02 AM CDTSpecial Weather StatementMEGTallahatchie13 min
Mar 31, 5:05 AM CDTSpecial Weather StatementMEGLee25 min
Mar 31, 5:17 AM CDTSpecial Weather StatementMEGChickasaw28 min
Mar 31, 5:19 AM CDTSpecial Weather StatementMEGChickasaw26 min
Mar 31, 5:20 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Yalobusha3 hr
Mar 31, 5:26 AM CDTFlash Flood WarningMEGChickasaw4 hr
Mar 31, 5:31 AM CDTFreeze WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more9 hr
Mar 31, 5:31 AM CDTFreeze WarningMEGAlcorn, Benton, DeSoto, Lafayette, Marshall, Panola and 7 more27 hr
Mar 31, 5:32 AM CDTFlash Flood WarningMEGMonroe3 hr
Mar 31, 5:33 AM CDTSpecial Weather StatementMEGItawamba, Lee42 min
Mar 31, 5:44 AM CDTSpecial Weather StatementMEGMonroe31 min
Mar 31, 6:06 AM CDTSpecial Weather StatementMEGMonroe39 min
Mar 31, 8:28 AM CDTAreal Flood WarningMEGAlcorn, Tishomingo3 hr
Mar 31, 8:54 AM CDTAreal Flood WarningMEGCalhoun, Chickasaw, Yalobusha3 hr
Mar 31, 9:01 AM CDTAreal Flood WarningMEGChickasaw, Itawamba, Lee, Monroe3 hr
Mar 31, 9:01 AM CDTAreal Flood WarningMEGChickasaw14 min
Mar 31, 9:05 AM CDTRiver Flood WarningMEGCalhoun23 hr
Mar 31, 9:19 AM CDTRiver Flood WarningMEGLafayette, Marshall, Union22 hr
Mar 31, 9:19 AM CDTRiver Flood WarningMEGTate, Tunica19 hr
Mar 31, 9:19 AM CDTRiver Flood WarningMEGQuitman4 days
Mar 31, 9:20 AM CDTAreal Flood WarningMEGChickasaw, Monroe3 hr
Mar 31, 2:34 PM CDTFrost AdvisoryMEGCalhoun, Chickasaw, Coahoma, Itawamba, Lee, Monroe and 3 more18 hr
Mar 31, 2:34 PM CDTFreeze WarningMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more42 hr
Mar 30, 9:03 PM CDTSpecial Weather StatementMEGFayette27 min
Mar 30, 9:25 PM CDTSpecial Weather StatementMEGFayette50 min
Mar 30, 10:26 PM CDTSpecial Weather StatementMEGHardin, McNairy49 min
Mar 30, 10:31 PM CDTAreal Flood AdvisoryMEGChester, Hardeman, McNairy3 hr
Mar 30, 11:29 PM CDTAreal Flood AdvisoryMEGHardin, McNairy35 min
Mar 31, 12:04 AM CDTFlash Flood WarningMEGHardin, McNairy8 hr
Mar 31, 5:31 AM CDTFreeze WatchMEGFayette, Hardeman, Hardin, McNairy, Shelby9 hr
Mar 31, 8:05 AM CDTAreal Flood WarningMEGHardin, McNairy10 min
Mar 31, 9:06 AM CDTRiver Flood WarningMEGHardeman3 days
Mar 31, 10:15 AM CDTRiver Flood WarningMEGDyer, Gibson, Obion70 hr

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.